Wildfire, Mayes
- When
- January 31, 11:00 AM CST to 11:59 PM CST
- Where
- Mayes forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 36.302, -95.231 (the zone’s center; the record gives no point)
Unseasonably warm temperatures, strong gusty wind, low relative humidity, and drought-stricken, dormant vegetation promoted the rapid spread of several wildfires in eastern Oklahoma during late January. A wildfire burned over 300 acres in Mayes County on the 31st, which continued into early February before it was totally contained.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Unseasonably warm temperatures, strong gusty wind, low relative humidity, and drought-stricken, dormant vegetation promoted the rapid spread of several wildfires in eastern Oklahoma during late January. A wildfire burned over 300 acres in Mayes County on the 31st, which continued into early February before it was totally contained.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 31, 10:16 AM CST, 44 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 1016 AM CST Wed Jan 31 2018 .DISCUSSION... Warm and breezy conditions expected this afternoon with temperatures around 70 forecast for parts of eastern Oklahoma. Wind speeds should relax some across northeast Oklahoma this afternoon as the frontal boundary draws closer. Area soundings suggest a few locations across far northeast Oklahoma and northwest Arkansas may exceed forecasted highs by a degree or so. Otherwise, remaining first period elements are in good agreement with latest trends and observations. Adjustments to afternoon max temperatures will be very slight, and will remain transparent to the zone text. No update is planned at this time. && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...23 LONG TERM....18
Hazardous Weather Outlook National Weather Service Tulsa OK 445 AM CST Wed Jan 31 2018 ARZ001-002-010-011-019-020-029-OKZ049-053>076-011045- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 445 AM CST Wed Jan 31 2018 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. SIGNIFICANT WINDS. RISK...Limited. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...Ongoing. FIRE WEATHER DANGER. RISK...Elevated. AREA...Southeast Oklahoma. ONSET...Around noon. DISCUSSION... Strong and gusty south winds at 30 to 35 mph will continue this morning across eastern Oklahoma and northwest Arkansas. An elevated fire danger threat is expected across southeast Oklahoma this afternoon as RH values fall to around 30 percent. Although winds over northeast Oklahoma will begin to decrease this afternoon as a cold front approaches from the north, a dry airmass will remain in place with minimum RH values around 25 percent. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Spotter Activation Not Expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. THURSDAY...High Wind Potential. FRIDAY...No Hazards. SATURDAY...No Hazards. SUNDAY...Winter Weather Potential. MONDAY...No Hazards. TUESDAY...No Hazards. EXTENDED DISCUSSION... Gusty north winds will begin to increase on Thursday behind the cold front with a limited fire weather danger. A strong arctic cold front will move through the area Saturday night into Sunday. Although uncertainties remain concerning timing of this system, scattered areas of light snow will be possible behind the front. Some minor snow accumulations will be possible across northeast Oklahoma and northwest Arkansas, however travel impacts are currently expected to remain minimal. weather.gov/tulsa contains additional information.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, January 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 736235.